Colorado, 2021Winter Weather in Colorado, February 26 to 27, 2021
February 26 to 27, 2021 · NWS GJT · 2 events in 2 counties and zones
A series of shortwave troughs progressed across western Colorado and produced moderate snow over the northern mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of shortwave troughs progressed across western Colorado and produced moderate snow over the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 10:34 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 26, 10:34 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1034 AM MST Fri Feb 26 2021
.SHORT TERM...(Today through Saturday)
Issued at 353 AM MST Fri Feb 26 2021
A shallow Pacific mid-level trough continued to approach the
region during the night, driving a short-lived transient ridge to
the east. A very modest moisture feed ahead of the trough will
just brush the northern zones bringing occasional light snow
showers to the Elkhead and northern Park Range today with areas of
altocumulus to the northern and central Colorado valleys.
A shortwave moving from the Pacific Northwest will move through
the base of the mid-level trough tonight. QG derived omega
associated with this feature combines with jet divergence and
orographics to bring more widespread snow to the northern
mountains with snow spreading into the central Colorado mountains
and valleys overnight. This activity will continue into Saturday
morning, decreasing during the afternoon as the shortwave moves
east of the Continental Divide. Moisture associated with this
event the limiting factor for more robust snowfall as pointed out
in earlier discussions. However, guidance continued to support
low end advisory level snow over the Elkhead and Park Mountains
tonight into Saturday. Therefore, have issued a Winter Weather
Advisory for CO zone 4 from 5 PM this evening through 5 PM
Saturday. Though Colorado's central mountains will also receive
snow from this event, it appears unlikely amounts will reach
criteria. Expect coverage to be more scattered over the southern
mountains, especially over the southwest San Juans.
Expect a modest uptick in temperatures today, especially north of
the I-70 corridor, though highs will continue to run a bit below
normal. However, the forecast area will experience another push
of colder air with the disturbance moving through the area tonight
which is expected to bring about 5 to 7 degrees of cooling.
.LONG TERM...(Saturday night through Thursday)
Issued at 353 AM MST Fri Feb 26 2021
The positively tilted shortwave trough will push through Sunday
with a stretching deformation zone overhead due to a low trying
to form and close off near the southeast Arizona/southwest New
Mexico border. Plenty of dry air will be over the western slope
for Sunday with cold air in place as well. Specific humidity
values for most of the region will be less than 1 g/kg, except for
the divide mountains that will be between 1 and 2 g/kg, best
remaining moisture over the San Juans. This does not bode well for
snowfall accumulations which look to be very light with trace
amounts. A ridge of high pressure then builds over the region
Monday with a bit milder temperatures but still about 5 degrees
below normal.
Model discrepancies show up Tuesday and beyond. The ECMWF wants to
bring a weak shortwave trough across the north on Tuesday,
generating some light snowfall over the northern mountains, while
the GFS maintains drier conditions, with maybe some passing clouds
up north. The other difference is that the GFS wants to bring in
a trough from the Desert Southwest across the area Wednesday night
into Thursday, while the ECMWF remains dry with a strong ridge of
high pressure overhead. Looking at ensemble guidance, it appears
the ECMWF solution is favored with a ridge of high pressure
remaining the dominant feature through much of next week. Trended
this direction by sticking with the drier forecast and low chance
PoPs over the high terrain until better agreement is reached. It
is looking though like temperatures should exhibit a warming trend
through next week with temperatures rising to a few degrees above
normal Tuesday and beyond.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1031 AM MST Fri Feb 26 2021
VFR conditions solidly in place with moisture moving across
northern Colorado brining some mountain isolated snow showers and
limited terrain obscuration. These showers will increase through
the afternoon peaking in coverage overnight with MVFR dropping
into the Yampa Valley near 06Z. The eastern TAF sites of KRIL KEGE
KASE should see these conditions closer to 08Z with slow
improvement by mid to late morning on Saturday at most sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Saturday for COZ004.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Feb 26, 4:39 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
439 AM MST Fri Feb 26 2021
COZ001>014-017>023-UTZ022>025-027>029-271145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MST Fri Feb 26 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another storm system will roll over the region tonight and
Saturday bringing widespread snow to the northern and central
Colorado mountains. Accumulations will range from 4 to 8 inches
with locally higher amounts over the Elkhead and Park Mountains.
Amounts ranging from 3 to 6 inches are expected across the Flat
Tops, Grand Mesa, and the Gore and Elk Mountains with lighter and
more scattered accumulations to the south. Strong winds in the
higher elevations will result in areas of blowing and drifting
snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow continues Saturday, tapering off later in the day with more
isolated to scattered snow showers Saturday night into Sunday.
Model agreement in the later periods is poor so it's unclear when
the next system will reach the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Elkhead and Park Mountains
- When
- February 26, 1:30 PM MST to February 27, 9:30 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- February 26, 11:00 PM MST to February 27, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with up to 11 inches estimated at the Ripple Creek SNOTEL site.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, February 26 to 28, 20212 deaths · 7 events
- Heavy Snow and High Wind in Nevada, February 26 to 27, 202155 kt wind · 9 events
- Winter Weather in Virginia, February 26 to 27, 20214 events
- High Wind in Alaska, February 26 to 28, 202171 kt wind · 3 events
- High Wind in California, February 26, 202158 kt wind · 3 events
- Winter Storm in Alaska, February 26 to 28, 20213 events
- High Wind in Idaho, February 26, 202152 kt wind · 2 events
- Winter Weather in West Virginia, February 26 to 27, 20212 events
- High Wind in Oregon, February 26, 202159 kt wind · 1 event
- Flood in Mississippi, February 26, 20211 event
- High Wind in Nevada, February 26, 202151 kt wind · 1 event
- High Wind in California, February 26, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936462, 936463.